Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Help! Suggestions! Insomnia out the WaZoo! twinch42085

Posted by yxibow on June 30, 2008, at 1:58:06

In reply to Help! Suggestions! Insomnia out the WaZoo!, posted by twinch42085 on June 18, 2008, at 1:15:58

> Hello All,
>
> Over the past couple of years I have had insomnia to the point that I just don't try to sleep. No, but really it seems that way. I have tried several medications.
>
>
> Ambien 10mg; Seroquel 25mg-100mg; Halcion .125mg-.50mg; Restoril 30mg; Rozerem 8mg; Lunesta 3mg and several different benzodiazepines.
>
> Nothing works for me and I am wanting suggestions on insomnia medications I can suggest to my pdoc on Tuesday. Any suggestions?
>
> Thanks You :)
>
> Twinch


It sounds like a (obvious) serious sleep disorder.


Lunesta can be dosed beyond 3mg though few health insurance companies will pay for that, but the real issue is, there's something else going on and while at the moment, a "quick fix" so you can get some sleep may be something from a pill, there are other avenues that should be explored if you have the resources.


For one, a sleep study (you go, stay overnight at an outpatient clinic and they monitor your breathing and an EEG, etc.). If not that, a holter (worn) EEG for 24 hours. Your GP would know more about that, although I'm surprised your psychiatrist has not suggested such diagnostics.

What medications do you currently take ? If you take or have taken or have habituated to any benzodiazepines recently, the whole GABA sleep aid system may be completely ineffective.


Besides the Remeron mentioned (7.5mg or possibly even half a tablet of that -- weight gain is more than not dose related as well as gradual hunger increase which should be monitored.), there is (and I don't know what else you take so this may be contraindicated) amitriptyline (Elavil), and doxepin (Sinequan).


Doxepin tends to wear off faster as a sleep aid although the initial dose can be a whopper if you've never had any anticholinergics or related medications. But it does allow you to go back to sleep if you wake up, for some.


Amitriptyline can be effective at as little as 10mg, and that is usually the typical dose for off-label purposes which include beyond the sleep-disorder spectrum. I happen to currently use it because the Seroquel I take isn't completely effective for that on its own.


OTC antihistamines such as Benadryl (the ones intended for antihistamine purposes are cheaper than the sleep aids and contain the same ingredient -- diphenhydramine) or Unisom or generic [the ones that do contain doxylamine] (doxylamine succinate) may work for a little while but can cause depression and extreme grogginess, not to mention dry mouth (which tricyclics can also do). Both are probably not harmful up to 75mg.


There's also augmentation to medication with 5-HTP, usually extracted from Griffonia seeds, available at most health stores.


A similar and related augmentation, reintroduced to the market is l-tryptophan because of a theoretically contaminated batch which produced some dire consequences around 1989 I believe, which I personally have only found at GNC as far as in stores although it may be available at other chains as well. It usually is found around 500-1000mg.


However, the most important thing is to remember not to stack many sleep aids together -- first of all the mixture could be toxic with each other, but mainly because of respiratory depression.

 

Thread

 

Post a new follow-up

Your message only Include above post


[837251]

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:yxibow thread:835208
URL: http://www.dr-bob.org/babble/20080626/msgs/837251.html